Thunderstorm Wind, Simpson
- When
- May 5, 1:30 AM EST
- Where
- Simpson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.517, -84.383
Trees were downed.
16 hail, 13 thunderstorm wind, 4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 11:05 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1205 AM EDT MON MAY 5 2003 ...MESOSCALE UPDATE... TORNADO WATCH #240 JUST ISSUED UP TO THE WESTERN EDGE OF THE LMK FA. LATEST LAPS ANALYSIS AND SURFACE OBSERVATIONS SUGGEST WARM FRONT, BASED ON LIFTED INDICIES, IS RUNNING FROM SOUTH OF KBWG NORTHWESTWARD TO JUST N OF KPAH. SOUTH OF THAT BOUNDARY, 0-3KM SR HELICITY VALUES ARE SIGNIFICANT, EASILY EXCEEDING THE 500-700 M2/S2 THRESHOLD FOR TORNADIC FORMATION WITHOUT LOCAL HELICITY ENHANCEMENTS THROUGH BOUNDARY INTERACTIONS. MEMPHIS, PADUCAH, AND NASHVILLE RADARS ABOUND WITH HP SUPERCELL STRUCTURES AND TORNADIC SIGNATURES. LOUISVILLE RADAR SHOWING MESO SIGNATURES UP INTO CENTRAL KENTUCKY AND SOUTHERN INDIANA, BUT THIS IS WELL INTO THE STABLE AIRMASS POLEWARD OF THE WARM FRONT. OVER THE NEXT SIX HOURS OR SO, THE WARM FRONT IS FORECAST TO PUSH NORTHWARD, PER THE 0Z ETA WHICH INITIALIZED WELL THIS EVENING. THROUGH 2 AM, PARTS OF SOUTHERN KENTUCKY FROM OHIO TO MONROE COUNTIES SOUTHWARD WILL BE INTO THE ENVIRONMENT WHERE SURFACE BASED INSTABILITY COALESCES WITH 0-3KM SRH VALUES AOA 700. AFTER 3 OR 4 AM, MOST LOCATIONS ALONG AND WEST OF I-65 WILL BE INTO THE WARM SECTOR, COMBINED WITH SRH VALUES APPROACHING 500. OVERALL SEVERE WEATHER THREAT REMAINS REAL, AND POTENTIALLY DANGEROUS, THROUGH MOST OF TONIGHT FOR LOCATIONS SOUTH AND WEST OF A BOWLING GREEN TO FORT KNOX TO HUNTINGBURG LINE. .LMK...NONE. XXV
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1253 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY WILL MOVE NORTH AND THROUGH THE OUTLOOK AREA OVERNIGHT. THE WARM FRONT WILL HELP PULL MOIST AND UNSTABLE AIR INTO THE REGION. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT ACROSS THE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...THE ATMOSPHERIC WIND PROFILE IS FAVORABLE FOR A RISK OF ISOLATED TORNADOES. THE PRIMARY THREAT OF ISOLATED TORNADOES WILL BE ALONG AND WEST OF INTERSTATE 65...ALTHOUGH THE ENTIRE OUTLOOK AREA IS UNDER A TORNADO WATCH UNTIL 600 AM EDT. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WILL TOTAL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA BY DAYBREAK MONDAY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS WEST CENTRAL KENTUCKY. THE REMAINDER OF THE OUTLOOK AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ISOLATED TORNADOES WILL BE POSSIBLE...ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK. SCATTERED THUNDERSTORMS ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY WILL OCCUR FOR MUCH OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR OVERNIGHT. ACTIVATION MAY BE REQUESTED AGAIN FOR LATE MONDAY THROUGH EARLY TUESDAY. JMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT SUN MAY 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BEAVER DAM KY .75 INCH HAIL
05/04/03 OHIO REPORTED BY TRAINED
SPOTTER. ALSO...MARBLE SIZE
HAIL WAS REPORTED IN
HARTFORD AND ROCKPORT.
0530 PM CANEYVILLE KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY NWS
COOPERATIVE OBSERVER.
0538 PM SADLER KY 1.75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0540 PM 6 W LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON HIGHWAY 54 TURNED WHITE
DUE TO COVERING OF HAIL.
REPORTED BY LAW
ENFORCEMENT.
0544 PM 2 NE LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0547 PM 4 S LEITCHFIELD KY .50 INCH HAIL
05/04/03 GRAYSON MARBLE SIZE HAIL COVERED
THE GROUND IN THE BEAR
CREEK AREA. REPORTED BY LAW
ENFORCEMENT.
0605 PM PRICEVILLE KY 1.00 INCH HAIL
05/04/03 HART LARGE HAIL UP TO QUARTER
SIZE COVERED THE GROUND.
REPORTED BY TRAINED
SPOTTER.
0630 PM ALLENDALE KY .25 INCH HAIL
05/04/03 GREEN PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0630 PM MAGNOLIA KY .25 INCH HAIL
05/04/03 LARUE PEA SIZE HAIL REPORTED BY
FIRE DEPARTMENT.
0643 PM BENGAL KY .75 INCH HAIL
05/04/03 TAYLOR REPORTED BY FIRE RESCUE.
0651 PM CAMPBELLSVILLE KY .25 INCH HAIL
05/04/03 TAYLOR PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0717 PM LIBERTY KY 1.00 INCH HAIL
05/04/03 CASEY REPORTED BY LAW
ENFORCEMENT.
MRCThe Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 06:32 UTC.
16 hail, 13 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Trees were downed.
Trees were downed in the Cherokee Park area and in the Highlands. About 24,000 homes were without power for several hours.
Trees were downed along Dixie Highway.
Trees were downed.
A tree and a power line were downed.
Power lines and large limbs were downed.
Large limbs were blown down.
Large limbs were blown down.
Trees were downed across the eastern part of the county.
Trees and power poles were downed.
Trees and power lines were downed.
Heavy rains along the Chaplin River basin caused minor flooding of low lying areas and county roads near the river.
Heavy rains over the Chaplin River basin caused flooding of low lying areas and county roads along and near the river. A school bus was trapped by rising waters, but all occupants were successfully rescued.
Penny size hail was reported over much of eastern Casey County.
Trees were downed.
Trees were downed.
Numerous county roads were under water in the northwest part of the county.
Highway 62 east of Cynthiana was closed due to high water. Numerous roads in Cynthiana were covered and closed. River Road was closed due to flooding. Several county road bridges were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355188, 5355189, 5355190, 5355916, 5355919, 5354700, 5355917, 5354701, 5354705, 5354706, 5354707, 5354708, 5354709, 5354710, 5354711, 5354712, 5354713, 5354714, 5354715, 5354716, 5354717, 5354702, 5354703, 5354718, 5354719, 5354720, 5354721, 5354722, 5354723, 5354704, 5355918, 5354724, 5354725.